North Carolina, 2007

Flash Flooding and Damaging Winds in North Carolina, August 26, 2007

August 26, 2007 · NWS RAH · 7 events in 5 counties and zones

Scattered thunderstorms developed ahead of an approaching cold front during strong daytime heating. Weak deep layer shear resulted in slow moving to nearly stationary thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered thunderstorms developed ahead of an approaching cold front during strong daytime heating. Weak deep layer shear resulted in slow moving to nearly stationary thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 26, 1:55 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 26, 1:55 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT SUN AUG 26 2007

.SYNOPSIS...

A WEAK COLD FRONT WILL ENTER CENTRAL NORTH CAROLINA TONIGHT AND
DRIFT SLOWLY SOUTH. THIS BOUNDARY WILL STALL OVER SOUTHEAST NORTH
CAROLINA ON MONDAY AND DISSIPATE ON TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
EXPECT SCATTED CONVECTION OT AFFECT MOST SECTIONS THROUGH 03Z AS
WEAK MID LEVEL TROUGH LIFTS NE OVER THE REGION. WIND FIELD ALOFT
ANEMIC SO IT WILL BE DIFFICULT FOR CONVECTION TO ORGANIZE. DUE TO
MODERATE INSTABILITY AT THE SURFACE AND A RELATIVELY WET AIR
MASS...PULSE SEVERE STORMS POSSIBLE WITH THE MAIN THREAT WIND GUSTS
UP TO 60 MPH IN DOWNBURST...AND MARGINALLY SEVERE HAIL. APPEARS THAT
BEST FOCUS FOR CONVECTION WILL BE EAST OF U.S. 1 AHEAD OF MID LEVEL
TROUGH. CONVECTION SHOULD BEGIN TO DIMINISH WITH THE SETTING SUN BUT
COULD SEE A FEW CELLS PERSIST TO AROUND MIDNIGHT...MAINLY IN THE
COASTAL PLAIN. LOWS TONIGHT 70 TO 74.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
SURFACE BOUNDARY STALLED OVER THE SE SECTION OF FORECAST AREA WILL
SERVE AS A FOCUS FOR CONVECTIVE DEVELOPMENT MONDAY. MEANWHILE...LOW
LEVEL N-NE FLOW OVER THE FAR NW COUNTIES SHOULD LIMIT CONVECTIVE
POTENTIAL. ONCE AGAIN...WINDS ALOFT NOT IMPRESSIVE SO EXPECT ANOTHER
ROUND OF PULSE STORMS WITH POTENTIAL FOR STRONG/DAMAGING WIND GUSTS
IN THE STRONGEST CELLS. DUE TO WEAK WIND FIELD...MAY SEE LOCALLY
HEAVY RAINFALL IN PLACES THAT EXPERIENCE MORE THAN ONE STORM. CLOUD
COVERAGE MONDAY WILL HELP TO DETER TEMP RISE INTO THE 90S AREAWIDE.
MAX TEMPS 87-91.

TUESDAY...NLY FLOW IN THE LOW AND MID LAYERS WILL SLOWLY DRY OUT AIR
MASS. IN ADDITION...LOW LEVEL BOUNDARY BECOMES LESS DISTINCT. CANNOT
RULE OUT ISOLATED CONVECTION ANYWHERE IN THE FORECAST AREA BUT BEST
POSSIBILITY WILL BE ACROSS THE FAR SOUTHERN COUNTIES.

FOR WED...WEAK HIGH PRESSURE NOSES DOWN INTO THE REGION. THIS WILL
PLACE A POCKET OF DRIER AIR OVER FORECAST AREA LIMITING PRECIP
CHANCES. WEAK CONFLUENCE/UPSLOPE IN THE WESTERN PIEDMONT MAY
INITIATE A STORM OR TWO LATE WED BUT CHANCE NOT WORTH MENTIONING AT
THIS TIME.

TEMPS TUE-WED NEAR TO SLIGHTLY ABOVE NORMAL WITH LOW LEVEL
THICKNESS VALUES INCREASING 3-4M EACH DAY. MAX TEMPS NEAR 90/LOWER
90S TUE...AND 90-95 WED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
S/W CROSSING THE GREAT LAKES INTO NEW ENGLAND THU-FRI WILL HELP TO
DRIVE A COLD FRONT INTO CENTRAL NC BY FRI. AHEAD OF SYSTEM...EXPECT
ABOVE NORMAL TEMPS THU WITH MOST PLACES IN THE 90-95 DEGREE. MODEL
GUIDANCE HAS BACKED OFF ON THE AMPLITUDE OF THE L/W TROUGH COMPARED
TO THE PAST FEW DAYS. THUS...WHILE A COOL DOWN IN MAX TEMPS STILL
ANTICIPATED FRI-SAT...THE MAGNITUDE OF COOL DOWN NOT AS GREAT AS
EARLIER THINKING. THUS...HAVE RAISED MAX TEMPS ABOUT 3 DEGREES FROM
PREVIOUS FORECAST. THIS TRANSLATES TO NEAR NORMAL TEMPS FOR THE
REGION.

CHANCES FOR RAIN APPEAR TO BE BEST ON FRI WITH SURFACE FRONT IN
VICINITY. FOR NOW WILL KEEP POPS IN THE CHANCE CATEGORY. RESIDUAL
MOISTURE AND POTENTIAL FOR BOUNDARY TO LINGER IN VICINITY OF THE
SOUTHERN COUNTIES SUGGEST A MENTION OF A POP FOR SAT/SUN BUT
COVERAGE DOES NOT LOOK TO BE SIGNIFICANT AT THIS TIME.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
CONVECTIVE COVERAGE IS THE PRIMARY SHORT TERM AVIATION CONCERN. AS
OF 17Z...SHWR/TSTM ACTIVITY BEGINNING TO DEVELOP ALONG A PRE FRONTAL
TROUGH THAT CURRENTLY BISECTS CENTRAL NC. WITH LITTLE IN THE WAY OF
UPPER AIR SUPPORT...CONVECTIVE DEVELOPMENT WILL REMAIN SCATTERED AND
VERY MUCH DEPENDENT ON OUTFLOW BOUNDARY INTERACTIONS.
THEREFORE...WILL CARRY VCTS AT ALL TAF SITES THROUGH THE EARLY
EVENING.

THE BOUNDARY WILL STALL ACROSS SOUTHEAST PORTIONS OF NC OVERNIGHT
AND INTO MONDAY. THE AIRMASS ACROSS THE REGION WILL REMAIN MOIST.
LOW STRATUS DEVELOPMENT LOOKS POSSIBLE BY MORNING ACROSS THE ENTIRE
AREA WITH CEILINGS GENERALLY IN THE MVFR RANGE...HOWEVER CANNOT
DISCOUNT POSSIBLE IFR STRATUS. WITH HIGH DEWPOINTS AND LIGHT AND
VARIABLE WINDS...FOG WILL ALSO BE A POSSIBILITY...ESPECIALLY AT THE
FOG PRONE TERMINALS OF RWI/FAY WHERE IFR VISIBILITIES COULD OCCUR
AROUND DAYBREAK.

THE SFC TROUGH IS FORECAST TO REMAIN STALLED JUST SOUTH OF THE
FORECAST AREA ON MONDAY. ENOUGH DRY AIR MAY WORK ITS WAY INTO THE
TRIAD TO SCATTER OUT CLOUD COVER BY MIDDAY. HOWEVER CEILINGS OF
AROUND 5 KFT CAN STILL BE EXPECTED AT RDU/RWI/FAY. VCTS IS
REINTRODUCED AT FAY BY LATE MORNING TOMORROW AS SFC INSOLATION AND
PROXIMITY TO THE SFC BOUNDARY WILL LIKELY PRODUCE SCATTERED
CONVECTIVE DEVELOPMENT. THERE WILL REMAIN A CHANCE FOR CONVECTION AT
RWI/RDU...BUT CONFIDENCE AT THESE SITES IS LOWER AT THIS TIME.

ANOTHER NIGHT OF MVFR/IFR STRATUS AND FOG LIKELY AGAIN TUESDAY
MORNING WITH THE SFC BOUNDARY STILL LOCATED JUST TO OUR SOUTH. A
STRONGER NORTHERLY FLOW DEVELOPS BY MIDWEEK WHICH WILL USHER IN
DRIER AIR...BRINGING THE AREA TO A RETURN OF PREDOMINATE VFR
CONDITIONS.

&&

.CLIMATE...
THE SEVERE DROUGHT CONDITIONS ACROSS CENTRAL NORTH CAROLINA ARE NOT
EXPECTED TO IMPROVE MUCH THROUGH THE UPCOMING WEEK. HOWEVER... THERE
ARE SOME MAJOR CHANGES EXPECTED TO OCCUR THAT MAY LEAD TO
IMPROVEMENTS THIS WEEK... AND INTO THE FIRST WEEK OF SEPTEMBER. A
MAJOR CHANGE IN THE UPPER LEVEL PATTERN IS EXPECTED TO BRING COOLING
TEMPERATURES AND A BETTER CHANCE OF MUCH NEEDED RAINFALL IN THE
COMING DAYS. THIS IS GREAT NEWS TO A REGION THAT HAS EXPERIENCED
SOME OF THE HOTTEST AND DRIEST WEATHER ON RECORD BETWEEN AUGUST 1
AND AUGUST 25.

THROUGH AUGUST 25... THE MONTH TO DATE RAINFALL TOTAL AND DEPARTURE
FROM THE 30 YEAR NORMAL AT GREENSBORO WAS 0.77 (2.18 BELOW
NORMAL). AT RALEIGH-DURHAM THROUGH AUGUST 25... THE RAINFALL TOTAL
FOR THE MONTH WAS ONLY 0.85 (2.17 BELOW NORMAL). IF THESE RAINFALL
TOTALS REMAINED UNCHANGED... THIS WOULD BE ONE OF THE DRIEST
AUGUSTS ON RECORD AT BOTH LOCATIONS.

HERE ARE THE DRIEST AUGUSTS AT GSO AND RDU ON RECORD:

        GSO              RDU
    (SINCE 1929)     (SINCE 1944)

1)  0.71/1972         0.81/1950
2)  1.13/1979         1.01/1997
3)  1.19/1962         1.13/1984
4)  1.40/1932         1.31/1956
5)  1.44/1983         1.52/1976

HOT AND DRY CONDITIONS HAVE LED TO RECORD WARMTH THIS MONTH ACROSS
CENTRAL NORTH CAROLINA. ON AUGUST 21... RDU TIED ITS ALL TIME DAILY
RECORD HIGH OF 105. AND TEMPERATURES SUNDAY WILL AGAIN BE WELL ABOVE
NORMAL... AND COULD COME CLOSE OR BREAK DAILY RECORDS.

EVEN IF NORMAL TEMPERATURES ARE REALIZED FOR THE REMAINDER OF THE
MONTH... RDU AND GSO WOULD BREAK THE RECORD FOR THE HOTTEST AUGUST
ON RECORD.

THE MONTHLY AVERAGE TEMPERATURES AT RALEIGH-DURHAM AND GREENSBORO...
USING DATA THROUGH AUGUST 25TH... WAS 84.6F (7.4 DEGREES ABOVE
NORMAL)...AND 83.7F (7.5 DEGREES ABOVE NORMAL) RESPECTIVELY.

HERE ARE THE TOP 5 WARMEST AVERAGE TEMPERATURES FOR AUGUST ON RECORD:

        GSO              RDU
    (SINCE 1929)     (SINCE 1944)

1)  80.0/1975         80.6/1995
2)  79.7/1988         80.5/2006
3)  79.4/2006         80.3/1988
4)  79.4/1995         80.2/2005
5)  79.3/2005         80.0/1999

IN ADDITION...THE RECORD HIGHS FOR AUGUST 26TH...

GSO... 98 (1975)
RDU... 96 (1954)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...JFB
CLIMATE...
Hazardous weather outlook, Aug 26, 10:30 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1130 AM EDT SUN AUG 26 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-271530-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1130 AM EDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER ALL OF CENTRAL NORTH CAROLINA. THE MAIN THREAT WILL BE
DAMAGING WINDS... ALTHOUGH MARGINALLY SEVERE HAIL WILL ALSO BE
POSSIBLE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ON THE ALERT FOR POSSIBLE NETWORK ACTIVATION
THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER EVENTS IMMEDIATELY TO THE NATIONAL WEATHER
SERVICE IN RALEIGH.

In the hours before

Special weather statement, Aug 26, 1:04 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
204 PM EDT SUN AUG 26 2007

NCZ007-261830-
PERSON-
204 PM EDT SUN AUG 26 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEASTERN PERSON COUNTY
THROUGH 230 PM EDT...

AT 204 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BETHEL HILL...OR ABOUT 5 MILES SOUTHWEST OF VIRGILINA...MOVING EAST
AT 10 MPH.

THE STRONG THUNDERSTORMS WILL AFFECT RURAL NORTHEASTERN PERSON
COUNTY THROUGH 230 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN AND DEADLY
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS
COULD BE TOSSED AROUND.

MWS
Special weather statement, Aug 26, 1:09 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
209 PM EDT SUN AUG 26 2007

NCZ021-261845-
FORSYTH-
209 PM EDT SUN AUG 26 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH COUNTY THROUGH 245
PM EDT...

AT 209 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DONNAHA...MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RURAL HALL.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

JFB
Special weather statement, Aug 26, 1:26 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
226 PM EDT SUN AUG 26 2007

NCZ026-261915-
FRANKLIN-
226 PM EDT SUN AUG 26 2007

...DEVELOPING STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN AND
EASTERN FRANKLIN COUNTY THROUGH 315 PM EDT...

AT 226 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CENTERVILLE TO 5 MILES NORTH OF BUNN TO 6 MILES
SOUTHWEST OF LOUISBURG...MOVING SOUTHEAST AT 10 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BUNN AROUND 305 PM EDT...PILOT
AROUND 315 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN AND DEADLY
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT UNTIL
RAIN BEGINS TO TAKE SHELTER. GO TO YOUR CAR OR A BUILDING AT THE
FIRST SIGN OF A STORM OR WHEN THUNDER IS HEARD.

MWS
Special weather statement, Aug 26, 1:45 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT SUN AUG 26 2007

NCZ011-261945-
HALIFAX-
245 PM EDT SUN AUG 26 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX COUNTY THROUGH 345
PM EDT...

AT 245 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER 2
MILES EAST OF LITTLETON...OR ABOUT 7 MILES WEST OF ROANOKE
RAPIDS...MOVING EAST AT 10 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR ROSEMARY AROUND 305 PM
EDT...ROANOKE RAPIDS AROUND 315 PM EDT...WELDON AROUND 325 PM EDT.

OTHER THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE ROANOKE RIVER
NEAR HALIFAX AND TILLERY... WHILE YET ANOTHER STORM WILL AFFECT THE
GLENVIEW AND ENFIELD AREAS.

GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT UNTIL
RAIN BEGINS TO TAKE SHELTER. REMEMBER...LIGHTNING HAS BEEN KNOWN TO
STRIKE UP TO 15 MILES FROM THE THUNDERSTORM CLOUD. GO TO YOUR CAR OR
A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN THUNDER IS HEARD.

MWS
Special weather statement, Aug 26, 2:09 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
309 PM EDT SUN AUG 26 2007

NCZ083-261945-
ANSON-
309 PM EDT SUN AUG 26 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ANSON COUNTY THROUGH
345 PM EDT...

AT 309 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR
POLKTON...OR 3 MILES WEST OF WADESBORO. THE THUNDERSTORM IS NEARLY
STATIONARY.

THE STRONG THUNDERSTORMS WILL AFFECT WADESBORO AND POLKTON.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN... SMALL HAIL AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.
LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND AWNINGS COULD BE TOSSED AROUND.

BSD
Special weather statement, Aug 26, 2:52 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
352 PM EDT SUN AUG 26 2007

NCZ010-262030-
WARREN-
352 PM EDT SUN AUG 26 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN COUNTY THROUGH 430 PM
EDT...

AT 352 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MACON...OR ABOUT 7 MILES EAST OF WARRENTON...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL AFFECT ARCOLA... AFTON... AND RURAL
SOUTHEASTERN WARREN COUNTY.

GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

MWS

The radar

The Raleigh/Durham radar (KRAX), 56 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 26, 3:10 PM EST
Where
Franklin County, 3 mi N of Louisburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.143, -78.300

Multiple trees were blown down north of Franklinton and Louisburg.

Thunderstorm Wind, Johnston

When
August 26, 4:15 PM EST
Where
Johnston County, 3 mi NW of Four Oaks
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.481, -78.468

One tree blown down near the Four Oaks community.

Thunderstorm Wind, Johnston

When
August 26, 4:30 PM EST
Where
Johnston County, 2.18 mi NW of Coats Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.542, -78.577

One tree was blown down, blocking one lane of traffic on Raleigh Road near Coats Crossroads.

Thunderstorm Wind, Wayne

When
August 26, 4:30 PM EST
Where
Wayne County, 3.06 mi ENE of Fremont
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.567, -77.930

One tree was blown down across Winbon Farm Road.

Thunderstorm Wind, Harnett

When
August 26, 5:08 PM EST
Where
Harnett County, Buies Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.400, -78.750

Three trees were reported down by the fire department in the Buies Creek area.

Flash Flood, Wayne

When
August 26, 5:30 PM EST to 6:30 PM EST
Where
Wayne County, 0.69 mi S of Fremont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.540, -77.980

Water as deep as one foot was reported over the intersection of East Branch and Sycamore Street. One car was stranded in the flood water.

Flash Flood, Wilson

When
August 26, 5:45 PM EST to 6:45 PM EST
Where
Wilson County, 0.89 mi NE of Evansdale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.679, -77.859

Department of Highways reported three road closures due to flooding southeast of Wilson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53358, 53359, 53360, 53361, 53362, 53356, 53357.